Colorado, 2001

Damaging Wind in Colorado, May 20, 2001

May 20, 2001 · NWS GJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 1:05 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, May 20, 1:05 PM MST, 5 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
205 PM MDT SUN MAY 20 2001

STRONG COLD FRONT WILL DROP SOUTH OUT OF WYOMING AND ACROSS EASTERN
UTAH AND WESTERN COLORADO EARLY THIS EVENING.  FRONT WENT THROUGH
RIVERTON WYOMING EARLIER THIS AFTERNOON WITH TEMPERATURES DROPPING
FROM 55F TO 34F IN JUST 2 HOURS...WITH LIGHT SNOW AND WIND GUSTS
TO 44KTS ALSO ACCOMPANYING THE FRONT.  THIS WILL BE THE TREND THIS
EVENING FOR OUR FORECAST AREA AS THE FRONT MOVES THROUGH BETWEEN 22Z
AND 06Z TONIGHT. STRONG DYNAMICS ASSOCIATED WITH VIGOROUS SHORTWAVE
AND LEFT EXIT REGION OF UPPER JET WILL ENHANCE PRECIP THREAT OVER THE
NRN MTNS THIS EVENING. EXPECTING SCATTERED SNOW SHOWERS TO DEVELOP
OVER THE NRN AND CENTRAL MTNS SHORTLY AFTER FRONTAL PASSAGE WITH
SOME LIGHT ACCUMULATIONS OVER THE HIGHER PASSES. HOWEVER...FAST
MOVEMENT OF SYSTEM...LACK OF DEEP MOISTURE AND LOW LEVEL FLOW
BECOMING MORE NORTHERLY WILL PREVENT SIGNIFICANT ACCUMULATIONS. A
SLIGHT CHANCE OF SHOWERS ALSO IN STORE OVER THE EASTERN UINTA
MOUNTAINS IN NORTHEAST UTAH WHERE NORTHERLY LOW LEVEL FLOW MORE
FAVORABLE FOR LOCAL OROGRAPHICS.

REMAINDER OF THE FORECAST AREA WILL SEE AN INCREASE IN CLOUD COVER
ALONG WITH GUSTY WIND AND COLDER TEMPS TONIGHT. INCREASE IN CLOUD
COVER WILL BE SHORT-LIVED OUTSIDE OF OROGRAPHIC REGIONS...AND WINDS
WILL DECOUPLE OVER THE NORTHERN HALF OF THE AREA THIS EVENING...
SETTING UP GOOD RADIATIONAL COOLING LATER TONIGHT. FREEZING TEMPS
WILL BE LIKELY OVER MUCH OF THE NW PLATEAU...ALONG WITH THE HIGHER
MOUNTAIN VALLEYS OF WEST CENTRAL COLORADO. WITH AVERAGE LAST FREEZE
DATES STILL IN EARLY JUNE FOR THESE AREAS...WILL NOT ISSUE A FREEZE
ADVISORY TONIGHT. HOWEVER...WILL SEND OUT ANOTHER SPS ADVISING OF THE
COLDER TEMPERATURES OVERNIGHT TONIGHT.

BY MONDAY...ATMOSPHERE DRIES SIGNIFICANTLY...WITH A COOL STABLE
AIRMASS IN PLACE.  WESTERN U.S. RIDGE THEN STRENGTHENS OVER THE
FORECAST AREA TUE WITH DRY AND WARMER CONDITIONS EXPECTED. COLTON

EXTENDED...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL RESULT
IN DRY AND WARM CONDITIONS ACROSS THE CWFA WED THROUGH FRI. A RETURN
FLOW WILL GRADUALLY INCREASE MOISTURE...MAINLY OVER THE SOUTHERN
ZONES THU/FRI...POSING THE THREAT OF ISOLD MTN CONVECTION AS EARLY AS
THU AFTN. SOME CHANGES IN STORE BY NEXT WEEKEND AS A PACIFIC TROUGH
APPROACHES CALIFORNIA ON SAT. THIS WILL DEVELOP A SOUTHERLY FLOW...
ALLOWING ADDITIONAL MOISTURE TO SPREAD OVERTOP THE REGION SAT/SUN AND
INCREASING THE THREAT OF MAINLY MTN CONVECTION. SLIGHTLY COOLER
CONDITIONS ARE EXPECTED SAT/SUN FROM THE RAPID MIDWEEK WARM-UP.
DJN.83

.GJT...NONE.

In the hours before

Special weather statement, May 20, 2:05 PM MST, 4 hours 20 minutes before
COZ001>014-017>023-UTZ022>025-027>029-210500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SUN MAY 20 2001

...COOLER WEATHER FOR THE REGION TONIGHT AND MONDAY...

A STRONG COLD FRONT WILL MOVE ACROSS WESTERN COLORADO AND EASTERN
UTAH TONIGHT. CLOUDS AND SCATTERED SHOWERS WILL RESULT ALONG AND
AHEAD OF THE FRONT...MAINLY CONFINED TO THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE. THE AIRMASS WILL BE COLD ENOUGH TO SUPPORT A
BRIEF SHOT OF SNOW IN THE NORTH CENTRAL MOUNTAINS OF COLORADO THIS
EVENING...WITH 1 TO 3 INCHES POSSIBLE OVER THE PASSES. IN ADDITION...
A HARD FREEZE WILL OCCUR FOR PORTIONS OF THE NORTHWEST PLATEAU AND
OTHER HIGHER VALLEYS IN WESTERN COLORADO...AS MONDAY MORNING LOW
TEMPERATURES DROP INTO THE 20S.

WINDY CONDITIONS WILL EXIST THROUGHOUT THIS EVENING. EXPECT AN
ABRUPT WIND SHIFT TO THE NORTH AND VERY GUSTY WIND TO OCCUR WITH THE
FRONTAL PASSAGE. THERE IS THE POTENTIAL FOR WIND GUSTS TO 40 MPH
OVER RIDGETOPS AND EXPOSED HIGHER TERRAIN THIS EVENING.

PEOPLE TRAVELING THROUGH THE MOUNTAINS TONIGHT...ESPECIALLY IN HIGH
PROFILE VEHICLES...SHOULD BE AWARE OF RAPIDLY CHANGING WEATHER
CONDITIONS. CURRENT F?ORECASTS AND STATEMENTS ARE ALSO AVAILABLE ON
THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT:
http://www.crh.noaa.gov/gjt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rio Blanco

When
May 20, 6:25 PM MST
Where
Rio Blanco County, 4 mi WNW of Rangely
Measured
62 kt (71 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.100, -108.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245020.